Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 48, NWS Reno, NV

July 9, 2015Pershing County, Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 9, 2015, 6:11 PM PDT for Pershing County, Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 6:11 PM PDT (01:11 UTC)
Expired
Jul 9, 2015, 9:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 25 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WGUS55 KREV 100111
FFWREV
NVC027-031-100415-
/O.NEW.KREV.FF.W.0048.150710T0111Z-150710T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
611 PM PDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WASHOE COUNTY IN WESTERN NEVADA...
  SOUTHWESTERN PERSHING COUNTY IN WEST CENTRAL NEVADA...

* UNTIL 915 PM PDT
    
* AT 607 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  TORRENTIAL RAINFALL NEAR PYRAMID LAKE IN THE NIXON AREA ALONG HWY 
  NV447. THIS AREA HAS ALREADY RECEIVED HEAVY RAINFALL TODAY AND 
  THIS ADDITIONAL TORRENTIAL RAIN WILL MAKE HWY 447 VERY PRONE TO 
  FLASH FLOODING AND MUDSLIDES. 


* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NIXON AND HWY 447. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING AND DEBRIS FLOWS ARE EXTREMELY DANGEROUS AND CAN
DESTROY STRUCTURES AND WASH OUT BRIDGES AND ROADS. DEBRIS FLOWS OFTEN
CONTAIN MASSIVE BOULDERS...TREES...AND LARGE AMOUNTS OF SEDIMENT
MOVING AT HIGH RATES OF SPEED. PEOPLE LIVING DOWNHILL OR DOWNSTREAM
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4010 11923 3973 11923 3974 11949 4010 11950

$$

TF
1 follow-up statement
667 
WGUS75 KREV 100354
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
854 PM PDT THU JUL 9 2015

NVC027-031-100404-
/O.CAN.KREV.FF.W.0048.000000T0000Z-150710T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHOE NV-PERSHING NV-
854 PM PDT THU JUL 9 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN WASHOE AND SOUTHWESTERN
PERSHING COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4010 11923 3973 11923 3974 11949 4010 11950

$$

AH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:39 PM PDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 9, 1:39 PM PDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
139 PM PDT THU JUL 9 2015

.SYNOPSIS...
UPPER LOW WILL CONTINUE TO BRING THE THREAT FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. A DRIER SOUTHWEST FLOW WILL SET UP
THIS WEEKEND WITH A DECREASE IN STORMS AND WARMER TEMPERATURES
THAT WILL PERSIST INTO THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...
UPPER LOW IS CURRENTLY MOVING THROUGH CA-NV WITH INSTABILITY AND
ENOUGH COLD AIR ALOFT TO PRODUCE SNOW IN THE HIGH SIERRA ABOVE
9500 FEET AND ABUNDANT SMALL HAIL IN OTHER AREAS OF THE EASTERN
SIERRA AND WESTERN NV WHERE STRONG STORMS DEVELOPED EARLY IN THE
DAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH
EARLY THIS EVENING WITH HAIL TO ONE INCH AND LOCALLY HEAVY
RAINFALL. STORM COVERAGE WILL DECREASE BY LATE EVENING, BUT
SHOWERS MAY CONTINUE WELL INTO THE NIGHT AS UPPER LOW REMAINS OVER
AREA.

FOR FRIDAY, UPPER LOW BEGINS TO FILL, BUT FLOW WILL BE LIGHT AND
MODELS ARE NOW PICKING UP ON ANOTHER SHORTWAVE DROPPING
SOUTHEASTWARD INTO NORTHERN CA-NV. FORECAST SOUNDINGS SHOW
SUFFICIENT INSTABILITY WITH CAPE 500-750 J/KG ACROSS THE AREA FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT AND WE HAVE INCREASED THE POPS
FOR FRIDAY AFTERNOON AND EVENING. ALTHOUGH THE OVERALL SEVERE
THREAT WILL DIMINISH, AN ISOLATED STRONGER CELL OR TWO COULD
PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL.

FINALLY FOR SAT-SUN, SOUTHWEST FLOW WILL INCREASE SUFFICIENTLY TO
BEGIN A DRYING TREND. A SLIGHT CHANCE OF THUNDERSTORMS WAS KEPT FOR
MOST AREAS EXCEPT THE TAHOE BASIN SATURDAY AND ONLY ACROSS THE FAR
NORTH ON SUNDAY. OTHERWISE AFTER ANOTHER UNSEASONABLY COOL DAY
FRIDAY, TEMPERATURES WILL WARM SLOWLY THROUGH THE WEEKEND. HOHMANN

.LONG TERM...MONDAY THROUGH THURSDAY...

NO CHANGES WERE MADE TO THIS PERIOD AS MEDIUM RANGE MODELS HOLD
ON TO A WEAK TROUGH CENTERED NEAR THE WEST COAST. THIS WOULD
GENERALLY KEEP OUR AREA DRY UNDER SOUTHWEST FLOW ALTHOUGH WEAK
SHORTWAVES EMBEDDED IN THE LARGER SCALE FLOW COULD TAKE ADVANTAGE
OF LIMITED INSTABILITY FOR A SLIGHT CHANCE OF THUNDERSTORMS.
CONFIDENCE IS TOO LOW TO INCLUDE IN THE FORECAST. TROUGH WILL
ALSO PREVENT TEMPERATURES FROM GETTING MUCH WARMER THAN SEASONAL
AVERAGES FOR MID JULY. JUST BEYOND THURSDAY, SOME SOLUTIONS
INDICATE A DEEPENING OF THIS TROUGH WITH INCREASING WINDS FRIDAY
AND MUCH DRIER CONDITIONS FOR NEXT WEEKEND. HOHMANN

&&

.AVIATION...
UPPER LOW WILL KEEP A THREAT FOR SHOWERS AND THUNDERSTORMS GOING
ACROSS THE AREA THROUGH FRIDAY ALTHOUGH COVERAGE SHOULD BE LESS
OVERNIGHT INTO FRIDAY. LARGE AMOUNTS OF SMALL HAIL AND VERY HEAVY
RAIN HAVE ACCOMPANIED STRONGER CELLS THIS AFTERNOON AND WILL
LIKELY REMAIN A THREAT THROUGH 03Z. SOME PLACES THAT HAVE ALREADY
RECEIVED RAIN WERE CLEARING. HOWEVER, ANY CLEARING WILL ONLY
PROMOTE ADDITIONAL STORM POTENTIAL DUE TO HEATING AND UNSTABLE
CONDITIONS. TAFS WILL REQUIRE CLOSE MONITORING OF RADAR TRENDS
WITH LOW CONFIDENCE IN STORM IMPACTS BEYOND A FEW HOURS. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 9, 4:02 PM PDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
402 PM PDT THU JUL 9 2015

CAZ071-100000-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
402 PM PDT THU JUL 9 2015

...THUNDERSTORMS TO AFFECT EAGLE LAKE THROUGH 5 PM...

AT 401 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASPEN GROVE CAMPGROUND...OR 7 MILES SOUTH OF EAGLE LAKE...MOVING
NORTHWEST AT 10 MPH.

WIND GUSTS TO 40 MPH AND MARBLE SIZE HAIL WILL OCCUR WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EAGLE LAKE...ASPEN GROVE CAMPGROUND...SPAULDING...CHRISTIE
CAMPGROUND...EAGLE CAMPGROUND AND MERRILL CAMPGROUND.

LAT...LON 4056 12054 4043 12070 4058 12095 4078 12072
TIME...MOT...LOC 2301Z 134DEG 10KT 4055 12069

JW
Special weather statement, Jul 9, 4:18 PM PDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
418 PM PDT THU JUL 9 2015

CAZ071-100000-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
418 PM PDT THU JUL 9 2015

...SPECIAL WEATHER STATEMENT...

AT 417 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF CRATER LAKE CAMPGROUND...OR 15
MILES NORTHEAST OF CHESTER. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRATER LAKE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN
SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 44 NEAR BOGARD. DRIVERS
SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY
REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW
DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 4067 12101 4047 12095 4044 12106 4044 12121
      4047 12123 4054 12123 4054 12126 4059 12126
TIME...MOT...LOC 2317Z 156DEG 3KT 4050 12111

AH
Local storm report, Jul 9, 4:33 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
433 PM PDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             LAKE DAVIS              39.91N 120.51W
07/09/2015  E0.50 INCH       PLUMAS             CA   TRAINED SPOTTER

            HEAVY RAIN AND LIGHTNING FOLLOWED BY DIME TO QUARTER SIZE
            HAIL. 1 INCH ACCUMULATION OF HAIL. LOCAL FLASH FLOODING.
            DAMAGE REPORTED TO TRAILER SKYLIGHT AND SHADE CANOPY.

&&

ELW
Special weather statement, Jul 9, 4:51 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
451 PM PDT THU JUL 9 2015

CAZ071-100030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
451 PM PDT THU JUL 9 2015

...STRONG THUNDERSTORM WITH HAIL NEAR TERMO ALONG U.S. 395...

AT 450 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TERMO...MOVING NORTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TERMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 4083 12038 4076 12057 4093 12073 4101 12048
TIME...MOT...LOC 2350Z 149DEG 9KT 4084 12051

JW
Local storm report, Jul 9, 5:41 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
541 PM PDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     DUST STORM       LOVELOCK                40.18N 118.48W
07/09/2015                   PERSHING           NV   ASOS

            1/4 MILE VISIBILITY REPORTED ON LOVELOCK ASOS.

&&

ELW
Special weather statement, Jul 9, 5:45 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
545 PM PDT THU JUL 9 2015

NVZ003>005-100145-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
NORTHERN WASHOE COUNTY NV-
545 PM PDT THU JUL 9 2015

...STRONG STORMS CONTINUE FROM FERNLEY TO PYRAMID LAKE...

AT 542 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG CLUSTER OF
THUNDERSTORMS FROM FERNLEY TO PYRAMID LAKE. TORRENTIAL RAIN, SMALL
HAIL, FREQUENT LIGHTNING, AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. BOATERS ON PYRAMID LAKE SHOULD GET OF THE
WATER TO AVOID HAZARDOUS CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
PYRAMID LAKE...FERNLEY...VIRGINIA PEAK...NIXON...SUTCLIFFE...TOHAKUM
PEAK...THE NEEDLE ROCKS AND WADSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 4034 11934 3981 11892 3955 11930 4019 11981
TIME...MOT...LOC 0042Z 180DEG 0KT 3996 11926

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:07 PM PDTSevere Thunderstorm WarningREVChurchill, Pershing, Washoe38 min
Jul 9, 5:34 PM PDTDust Storm WarningREVChurchill, Lyon, Pershing, Washoe86 min
Jul 9, 5:45 PM PDTSpecial Weather StatementREV60 min
Jul 9, 7:18 PM PDTSpecial Weather StatementREVChurchill, Pershing117 min
Jul 9, 9:31 PM PDTFlash Flood WatchREVDouglas, Lyon, Storey, Washoe17 hr

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.